Birth control pills such as Gianvi may increase the risk of Idiopathic Intracranial Hypertension, a serious medical condition that causes high pressure inside the skull, migraine headaches, and blindness.
What is Gianvi?
Gianvi is an oral contraceptive that contains 3-mg of drospirenone (progestin) and 0.02-mg of ethinyl estradiol (estrogen). These active ingredients are identical to Yaz, but Gianvi is a generic drug made by a different manufacturer. It was approved in 2010.
Idiopathic Intracranial Hypertension (IIH)
Idiopathic Intracranial Hypertension (IIH) is medical jargon that means “high pressure inside the skull due to unknown causes.” The condition occurs when there is too much cerebrospinal fluid inside the skull, which puts pressure on the brain. It can also damage optic nerves and cause vision problems, including papilledema (swelling of the optic disc) and blindness.
What is the problem?
Birth control pills are one of many possible risk-factors for IIH, according to the National Institute of Health.
The first studies linking birth control and IIH were published in the 1990s, including 56 cases of IIH linked to a progestin-only contraceptive implant (Norplant) reported by the New England Journal of Medicine.
Other types of birth control have also been linked to IIH, including Depo-Provera (progestin-only injections) and exogenous estrogen. However, experts still do not know what causes IIH, which is why it is “idiopathic.”
Gianvi Blood Clots and IIH
The popularity of Gianvi plummeted after studies linked the ingredient drospirenone to a 3-fold increased risk of blood clots compared to progestins like levonorgestrel.
If a blood clot travels to the brain, it could physically obstruct the flow of cerebrospinal fluid and cause secondary intracranial hypertension. The Intracranial Hypertension Research Foundation warns:
“Cerebral blood clots (also known as cerebral venous thrombosis) are a cause of secondary intracranial hypertension. A clot can be the result of an injury, head trauma, a blood-clotting disorder, or even the use of certain medications, including oral contraceptives containing estrogen.”
Symptoms of Intracranial Hypertension
- Chronic headache and/or migraines
- Vision problems
- Double-vision (diplopia)
- Temporary blurry vision or loss of visual field
- Ringing in the ears or abnormal sounds in the skull (tinnitus)
- Blind spot enlargement
- Loss of vision